How can I help my mother handle low blood sugar incidents?

1 answer | Last updated: Dec 06, 2016
A fellow caregiver asked...

My mother, recently diagnosed with type 2 diabetes, often gets cranky and shaky from low blood sugar, but she doesn't realize what's going on. What can I do when this happens, how can I help her avoid these situations, and is it a big deal?


Expert Answers

Theresa Garnero is clinical nurse manager of Diabetes Services at California Pacific Medical Center in San Francisco.

When your mother is having a low blood sugar episode, it's quite possible she may not have enough fuel in her brain to make rational decisions such as, "I need to eat something -- right now." Also, there's a tendency for warning signs -- which include irritability, shaking, sweating, headaches, confusion, and visual changes -- to fade in older people, or people who've had type 2 diabetes for some time. But low blood sugar, or hypoglycemia, is a serious problem. It can happen at any time, come on suddenly, and if not treated quickly can lead to loss of consciousness. In fact, it's the number-one cause of emergency room visits for people with diabetes.

So before your parent has another low blood sugar incident, talk with her about why it's important to avoid such scenarios, and figure out a game plan together to deal with these events. Any fast-acting sugar can turn things around. Ask her what kind she would like to have: fruit juice, say, or glucose in tablet, spray, gel, or liquid form -- something that doesn't require a lot of chewing is best.

If her blood sugar is low on a regular basis, you'll want to talk this over with her doctor to uncover why she's bottoming out so often. Do her medications need adjusting? Has she become more active? Does her diet seem to be on track? Have your mother keep a log and look for patterns.

You should also be aware that if your mother has recently had a low blood sugar episode, the likelihood of her having another such incident within 24 hours is increased. So you or she will want to monitor her blood glucose especially closely during that time. You might try giving her a bedtime snack, such as a time-released glucose bar, to avoid lows during the night.

In the meantime, make sure she has an emergency kit on hand that includes glucagon, a hormone that raises blood glucose and that can be injected straight into a muscle if your mother passes out from hypoglycemia. Ask her doctor about how and when to administer this injection, and make sure any other caregivers are informed about its use as well.